Kansas, 2001

Hail and Damaging Winds in Kansas, June 16, 2001

June 16, 2001 · NWS ICT · 36 events in 6 counties and zones

31 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 2:17 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 16, 2:17 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT SAT JUN 16 2001

FCST CONCERNS...
CHCS OF CNVTN FM THIS EVE INTO EARLY SUNDAY MRNG...
MAX TEMPS THRU 48HRS AND TEMP TRENDS/PCPN CHCS NEXT WEEK...

LO LVL MSTR CNVGNC CONTS TO INCRS ACRS CNTRL KS INVOF STNRY FNTL
BNDRY. AIRMASS HAD BCM VRY UNSTABLE AT WITH CAPES ABV 3000 J/KG.
WHETHER CAP CAN BE OVRCOME FM COMBO OF SFC HTG AND CNVGNC/LIFT NR
FNT IS THE MAIN FCST CONCERN IN THE NEAR TERM. CHCS APPEAR TO INCRS
AFT DARK WITH AID OF NOCTURNAL LO LVL JET IMPINGING OVR FNTL BNDRY
ACRS NCNTRL/NERN KS. FOR NOW PLAN ON CHC30 FOR RSL/SLN AREAS TNGT
AND CHC20 FOR SCNTRL KS AND METRO ICT. WL CARRY SLGT CHC FOR SERN KS
FOR LATE NGT WITH CORFIDI VECTORS SUGGESTING ANY NOCTURNAL CNVTN WL
TEND TO DVLP SWD ACRS THE FLINT HILLS TWD 12Z. SEE SWOMCD 1211 FM
THE SPC AND LATEST SPSICT FOR MESO/CNVTV DISCUSSIONS.

ANY EARLY MRNG CNVTN SHOULD MOV E OF THE CWA BY AFTN AS WARMER
MID LVL TEMPS/CAP DVLPS ACRS THE CWA FM THE W. PROGD H8 TEMPS
AND 1000-850MB THKNS WOULD SUPPORT MID TO UPR 90S ACRS CNTRL KS SO
WL LEAN TWD THE FWC BUT UNDERCUT BY A COUPLE DEGREES MOST LOCALES.
FCST LOOKS WINDY AND HOT WITH LTL SGNFT CHCS FOR PCPN INTO MONDAY
WITH TEMPS CONTG TO RUN AOA MAV/FWC.

NEXT SGFNT CHC FOR CNVTN/PCPN LOOKS TO BE TUE AND WED AS STGR S/WVS
IN ZONAL WLY FLO ALOFT ACRS THE NRN TIER PUSH SFC FNT GRADULY SWD
INTO KS. A MORE SGFNT UPR TROF WL ROTATE SEWD ACRS LAKE WINNIPEG
CANADA ON WED AND ACRS THE UPR MDWST THU. THIS SHOULD PUSH FNT AND
RAIN CHCS S OF THE AREA WITH COOLER TEMPS ACRS THE CWA BY THU/FRI.

FCSTID = 13/DARMOFAL
ICT   69  96  72  96 /  20  20   5   5
HUT   68  98  72  97 /  30  20   5   5
EWK   68  97  72  96 /  30  20   5   5
EQA   67  94  71  94 /  20  20   5   5
WLD   69  95  72  95 /  20  20   5   5
RSL   67  97  71  96 /  30  20   5   5
GBD   68  98  72  97 /  30  20   5   5
SLN   69 100  74  98 /  30  20   5   5
MPR   68  99  73  97 /  30  20   5   5
CFV   66  92  70  93 /  20  20   5   5
CNU   66  92  70  93 /  20  20   5   5
K88   66  91  70  93 /  20  20   5   5

.ICT...NONE.

In the hours before

Special weather statement, Jun 16, 12:13 PM CST, 4 hours 37 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-162313-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
113 PM CDT SAT JUN 16 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND
PORTIONS OF SOUTH CENTRAL KANSAS
INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE              MCPHERSON
         SALINE              MARION                CHASE

IN SOUTH CENTRAL KANSAS...
         RENO                HARVEY              KINGMAN
         HARPER              SEDGWICK            SUMNER
         BUTLER              COWLEY

SYNOPSIS:
THE ATMOSPHERE ACROSS SOUTH CENTRAL AND CENTRAL KANSAS IS BECOMING
VERY UNSTABLE THIS AFTERNOON. AS OF MID AFTERNOON...A STATIONARY
FRONT EXTENDS FROM NEAR LARNED TO HAYS TO NEAR MANHATTAN. A DRYLINE
IS ALSO ORGANIZING FROM NEAR PRATT SOUTH TO GAGE OKLAHOMA.
MOISTURE CONTINUES TO MOVE NORTH AND IS BEGINNING TO POOL NEAR THE
STATIONARY FRONT ACROSS CENTRAL KANSAS.

AS THE AFTERNOON PROGRESSES...TEMPERATURES WILL WARM INTO THE LOWER
90S AND DEWPOINTS WILL RISE INTO THE MIDDLE 60S. THIS WILL WEAKEN
THE CAP CURRENTLY IN PLACE AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NORTHWEST OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. BEST ESTIMATES ARE FOR STORMS TO DEVELOP AFTER 3 PM ACROSS
CENTRAL KANSAS.

MEANWHILE...THE DRYLINE IS FORECAST TO MOVE EAST TO NEAR A GREAT
BEND TO MEDICINE LODGE LINE BY 5 PM. TEMPERATURES NEAR THE DRYLINE
MAY RISE INTO THE UPPER 90S TO NEAR 100. THIS WILL BE SUFFICIENT
TO BREAK THE CAP AND ISOLATED STORMS MAY ALSO DEVELOP ACROSS THIS
REGION.

ALL STORMS WILL MOVE EAST OR SOUTHEAST AT 20 TO 30 MPH...AND WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IN AREAS WHERE
SURFACE WINDS TURN SOUTHEASTERLY THIS EVENING.

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED AFTER 3 PM ACROSS
CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO COTTONWOOD FALLS
LINE. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ACROSS SOUTH CENTRAL
KANSAS...MAINLY WEST OF A NEWTON TO WELLINGTON LINE AFTER 5 PM.

The radar

The Wichita radar (KICT), 112 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

31 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Rice

When
June 16, 4:50 PM CST
Where
Rice County, 8 mi N of Lyons
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.200

Hail, Ellsworth

When
June 16, 5:10 PM CST
Where
Ellsworth County, 10 mi SE of Lorraine
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.183

Hail, Rice

When
June 16, 5:20 PM CST
Where
Rice County, 8 mi N of Lyons
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.200

Hail, Saline

When
June 16, 5:40 PM CST
Where
Saline County, 5 mi SW of Falun
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -97.817

Thunderstorm Wind, McPherson

When
June 16, 5:42 PM CST
Where
McPherson County, 4 mi W of Moundridge
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
38.200, -97.583

Hail, McPherson

When
June 16, 5:43 PM CST
Where
McPherson County, Windom
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
38.383, -97.900

Hail, McPherson

When
June 16, 5:45 PM CST
Where
McPherson County, Windom
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.383, -97.900

Thunderstorm Wind, McPherson

When
June 16, 5:49 PM CST
Where
McPherson County, Moundridge
Measured
56 kt (64 mph)
Reported by
BROADCAST MEDIA
Coordinates
38.200, -97.517

Reported by KSNW Channel 3.

Hail, McPherson

When
June 16, 5:50 PM CST
Where
McPherson County, 4 mi N of Windom
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -97.900

Hail, Saline

When
June 16, 5:55 PM CST
Where
Saline County, 7 mi SW of Brookville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -97.967

Hail, McPherson

When
June 16, 6:00 PM CST
Where
McPherson County, Mc Pherson
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.367, -97.667

Hail, Barton

When
June 16, 6:00 PM CST
Where
Barton County, Claflin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -98.533

Thunderstorm Wind, McPherson

When
June 16, 6:00 PM CST
Where
McPherson County, 5 mi SE of Moundridge
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
38.150, -97.450

One tree uprooted.

Thunderstorm Wind, McPherson

When
June 16, 6:02 PM CST
Where
McPherson County, 5 mi S of Marquette
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.483, -97.833

Hail, McPherson

When
June 16, 6:02 PM CST
Where
McPherson County, 5 mi S of Marquette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -97.833

Hail, Rice

When
June 16, 6:05 PM CST
Where
Rice County, 10 mi NW of Lyons
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -98.333

Hail, Saline

When
June 16, 6:09 PM CST
Where
Saline County, 12 mi E of Bridgeport
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -97.383

Hail, Marion

When
June 16, 6:19 PM CST
Where
Marion County, 4 mi W of Durham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -97.283

Hail, Ellsworth

When
June 16, 6:28 PM CST
Where
Ellsworth County, 3 mi SE of Lorraine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -98.283

Hail, Ellsworth

When
June 16, 6:30 PM CST
Where
Ellsworth County, 2 mi N of Holyrood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -98.400

Hail, Rice

When
June 16, 6:35 PM CST
Where
Rice County, 2 mi W of Bushton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.433

Hail, Marion

When
June 16, 6:39 PM CST
Where
Marion County, 5 mi W of Tampa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.250

Hail, Rice

When
June 16, 6:45 PM CST
Where
Rice County, Bushton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.400

Hail, Marion

When
June 16, 6:49 PM CST
Where
Marion County, Tampa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.150

Hail, Saline

When
June 16, 6:56 PM CST
Where
Saline County, 4 mi E of New Cambria
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -97.433

Hail, Rice

When
June 16, 7:12 PM CST
Where
Rice County, 5 mi SW of Bushton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.467

Hail, Rice

When
June 16, 7:18 PM CST
Where
Rice County, 8 mi SE of Bushton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -98.300

Hail, Rice

When
June 16, 7:30 PM CST
Where
Rice County, 5 mi W of Lyons
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.300

Hail, Rice

When
June 16, 7:34 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -98.200

Hail, McPherson

When
June 16, 7:35 PM CST
Where
McPherson County, 12 mi W of Mc Pherson
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.883

Hail, McPherson

When
June 16, 7:35 PM CST
Where
McPherson County, 6 mi NW of Mc Pherson
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -97.750

Hail, McPherson

When
June 16, 7:40 PM CST
Where
McPherson County, 7 mi SW of Mc Pherson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -97.750

Hail, McPherson

When
June 16, 7:45 PM CST
Where
McPherson County, 6 mi SW of Mc Pherson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -97.750

Hail, McPherson

When
June 16, 7:58 PM CST
Where
McPherson County, 7 mi S of Mc Pherson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -97.667

Hail, McPherson

When
June 16, 8:02 PM CST
Where
McPherson County, 7 mi S of Mc Pherson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -97.667

Thunderstorm Wind, McPherson

When
June 16, 8:20 PM CST
Where
McPherson County, Moundridge
Measured
56 kt (64 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.200, -97.517

Several limbs blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247134, 5247135, 5247136, 5247137, 5247138, 5247139, 5247140, 5247141, 5247142, 5247143, 5247144, 5247145, 5247146, 5247147, 5247148, 5247149, 5246746, 5246747, 5246748, 5246749, 5246750, 5246751, 5246752, 5246753, 5246754, 5246755, 5246756, 5246757, 5246758, 5246759, 5246760, 5247129, 5247130, 5247131, 5247132, 5247133.